MAUDE Adverse Event Report: COVIDIEN SURGICAL GIA; STAPLER, SURGICAL

COVIDIEN SURGICAL GIA; STAPLER, SURGICAL
Model Number GIA80MTC
Medical Device Problem Codes Component or Accessory Incompatibility (2897); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/03/2026
Type of Reportable Event Malfunction
Event or Problem Description
According to the reporter, intra-operatively, during set-up prior to subsequent firing, the cartridge could not be loaded, preventing the closure of the safety mechanism.Multiple disassembly and readjustment maneuvers were performed, but resistance to closure persisted.The attempts to complete the closure to ensure functionality resulted in the blade being detached from the firing system, rendering the device unusable.Due to this product failure, it was necessary to discard recharging and use a new reload to complete the procedure.The surgical time was extended for a few minutes due to the issue.There was no patient injury.
 
Additional Manufacturer Narrative
Additional information: b3, b5, g3.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
D10 concomitant product: unknown gia, unknown gia product (lot#unknown).Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
According to the reporter, intra-operatively, during set-up prior to subsequent firing, the cartridge could not be loaded, preventing the closure of the safety mechanism.Multiple disassembly and readjustment maneuvers were performed, but resistance to closure persisted.The attempts to complete the closure to ensure functionality resulted in the blade being detached from the firing system, rendering the device unusable.Due to this product failure, it was necessary to discard recharging and use a new unit to complete the procedure.The surgical time was extended due to the issue.There was no patient injury.
 
Additional Manufacturer Narrative
Additional information: d9, g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted that the sulu (single use loading unit) displayed a full complement of staples.Microscopic inspection of the knife blade dis played no damage.It was reported that intra-operatively, during set-up prior to subsequent firing, the cartridge could not be loaded, preventing the closure of the safety mechanism.Multiple disassembly and readjustment maneuvers were performed, but resistance to closure persisted.The attempts to complete the closure to ensure functionality resulted in the blade being detached from the firing system, rendering the device unusable.Due to this product failure, it was necessary to discard recharging.The reported condition was confirmed.The product analysis noted evidence that the device was not used as intended.This issue may occur due to improper loading of the cartridge.The evaluation detected an unreported condition: damaged lockout.The interlock was engaged (disengaged) and damaged.This issue may occur when after firing the unit the lockout engages, if the unit was unclamped and then clamped again the lockout gets caught and causes the observed damage.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: to remove the fired sulu, separate the instrument halves.Holding the cartridge half of the instrument, grasp the proximal end of the sulu tabs and pull up and out to remove sulu for instrument.To place a new sulu into the instrument, hold the sulu by the proximal end tabs and insert into the cartridge fork at a 30 to 45 degree angle from the distal end down until unit snaps into place.Remove shipping wedge after sulu is fully loaded.Sulu will ""float"" up and down in final loaded position.When a fired instrument is opened, the lockout device will deploy.The safety lock out prevents clamping of the instrument with a cartridge that has been fired.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
GIA
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
COVIDIEN SURGICAL
60 middletown ave
north haven CT 06473
Manufacturer (Section G)
COVIDIEN SURGICAL
60 middletown ave
north haven CT 06473
Manufacturer Contact
mike bocchino
8200 coral sea st ne
mounds view, MN 55112-4391
8006464633
MDR Report Key24166071
Report Number1219930-2026-00432
Device Sequence Number9112967
Product Code GAG
UDI-Device Identifier10884521723528
UDI-Public(01)10884521723528(17)300831(10)N5J1538UY(20)02
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K221006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGIA80MTC
Device Catalogue NumberGIA80MTC
Device Lot NumberN5J1538UY
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/03/2026
Supplement Date Received by Manufacturer01/26/2026
04/08/2026
Initial Report FDA Received Date01/23/2026
Supplement Report FDA Received Date02/06/2026
04/08/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/15/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLEASE SEE NOTE ON H11
Patient SexUnknown